Assam: Panic within medical fraternity on Anesthetist Death allegedly after taking hydroxychloroquine
Assam: Panic ensued in the area as well as the entire medical fraternity, after a 44 year anaethesiologist who was taking anti-malarial drug hydroxychloroquine as a precaution against coronavirus infection, died of heart attack. Responding to the social media storm that began establishing a causal relationship between the two, doctors on March 30 ruled out any link between his death and the intake of the particular medicine.
Medical Dialogues team had earlier reported that the government has approved hydroxychloroquine as a prophylaxis for COVID-19 in certain cases that include healthcare practitioner who stand at high risk of contracting the virus
Utpaljit Barman, who was attached to the privately-run Pratiksha Hospital, died on March 29, following which Twitter and Facebook went mad in finding a connect between the medicine and his demise, thereby linking it to the Coronavirus scare. Barman, 44, was rushed to GNRC hospital after he complained of uneasiness and passed away around 2.45 p.m. on March 29.
Indian Express reports that a message Barman sent on a WhatsApp group before his death indicated that he was having problems after having HCQS. "HCQS is not very good as prophylaxis. Lots of issues. I think I m having some problems after I took it," he wrote. He did not specify whether he took it as a precaution for coronavirus or self-medicated due to some other ailment he was having.
Pratiksha Hospital Medical Superintendent said Barman was taking the drug, like several other doctors, but that has "absolutely no relation" with his death. "He was taking hydroxychloroquine, approved by some authorities for treatment of coronavirus, as a preventive. But almost all doctors I have spoken to feel his death is in no way related to intake of hydroxychloroquine. A number of doctors are using the drug as a self-medication now in the given circumstances," the Medical Superintendent told IANS.
"In fact, he died of Myocardial infraction (MI), not cardiac arrest," he said. MI, also known as a heart attack, is a condition when blood flow decreases or stops to a part of the heart, causing damage to the heart muscle. Another doctor from the hospital also corroborated the Medical Superintendent.
There were also reports that two other doctors have been admitted with cardiac arrest. But an official at Excelcare hospitals, denied that any doctor has been admitted there due to complications arising from intake of hydroxychloroquine.